Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Recent cause of elevated blood pressure

09/04/2007

Question:

In the past few weeks my BP has risen significantly, 160s/ mid 90s. It had previously been 130s/high 70s. Pulse in the 50s. In trying to determine the cause, the only thing that has happend is approximatley 40+ days ago my dermatologist injected a series of cortisone shots just under the skin for an itch that has not responded to other treatments. About four weeks later he made similar injections. Could these injections cause an elevated blood pressure and if so, how long will it last. My doctor prescribed one BP med, Coreg CR 10MG and after one pill I felt terrible. He then prescribed lisonopril 2.5mg and after one pill, it made me feel terrible as well. I am taking no BP medications at present, but not feeling well when it is elevated. Along with other ill feelings from the BP elevation, I feel anxious, so he prescribed Xanax. I would like to know if the Cortisone could be the cause; is it temporary and if not, what meds may be the best without feeling worse than the "cause".

Answer:

Cortisone causes retention of salt and water, and can elevate the blood pressure.  The effect will be present as long as the drug is in your system.  Because injected cortisone is absorbed very slowly (over several days), the high blood pressure can persist for several days also.

In your case, your blood pressure should become normal again within a few days.  If it doesn't, it may not be related to the cortisone shots.  You will then need an evaluation for hypertension, and may have to go on medication.  A low dose diuretic (hydrochlorothiazide or chlorthalidone) may be a good first choice. You should discuss this with your doctor.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati